Kansas, 2018

High Wind in Kansas, February 18, 2018

February 18, 2018 · NWS DDC · 1 event in 1 county or zone

A cold front swept across the region and there were a few high wind gusts reported behind the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front swept across the region and there were a few high wind gusts reported behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 18, 8:22 PM CST, 33 minutes earlier.

Area forecast discussion, Feb 18, 8:22 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
822 PM CST Sun Feb 18 2018

.SYNOPSIS...
Issued at 544 PM CST Sun Feb 18 2018

A dry cold front will sag south tonight into Monday, and then
stall out over SW Kansas Monday afternoon. A very large
temperature difference is expected Monday afternoon, with northern
counties below freezing, and areas along the Oklahoma border in
the 70s. The cold air will win the battle, with much colder
temperatures Tuesday and Wednesday. Expect moderating temperatures
Thursday and Friday. Dry weather will continue.

&&

.UPDATE...
Issued at 822 PM CST Sun Feb 18 2018

Cold front making excellent progress through NE Colorado,
with temperatures crashing quickly behind it (Cheyenne fell from
53 to 26 in one hour). Given the front's momentum on satellite
imagery and these observations, updated Monday's temperatures by
dropping them significantly (especially north of US 50). 00z NAM
and latest HRRR runs show the frontal boundary clearing the KS/OK
border now by 9 am, and indications are the cold air will win out.
Strong cyclogenesis is still expected in SE Colorado Monday
afternoon, and the boundary will likely still stall and retreat
northward. Some wild temperature differences and temperature
swings are likely across the southern counties during the day
tomorrow. But north of US 50, it looks like the cold air will
reign supreme.

UPDATE Issued at 533 PM CST Sun Feb 18 2018

Added areas of smoke to the Barber county vicinity, as smoke plume
from fire in NW Oklahoma (Woods county) continues to spread NE.

&&

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CST Sun Feb 18 2018

Temperatures are a real challenge in the short term with a sharp
baroclinic zone becoming established in western Kansas Monday and
uncertainty about how much if any the shallow cold air will mix
out during the day Monday.

A cold front extended from eastern South Dakota across central
Nebraska to eastern Wyoming early this afternoon with pressure
rises of two to three millibars in three hours behind the front in
South Dakota and northern Nebraska behind an upper level trough
that was moving from eastern North Dakota into Manitoba. A deep
surface cyclone was centered in southeast Wyoming and northeast
Colorado. A sharp pressure gradient across Kansas was producing
howling south to southwest winds with frequent gusts to near 50
mph. Relative humidities were below 15% only in west central
Kansas, but the dry air should spread farther east by late
afternoon.

An upper level vorticity maximum evident on satellite imagery off
the southwest British Columbia coast will continue to dig into
the mean long wave trough position in the western United States,
and the upper level flow over the central United States will back
tonight and Monday. A weak upper level trough that extended from
Wyoming to northeast New Mexico will continue moving northeast
tonight, and a weak surface cyclone will ripple along the low
level baroclinic zone. The cold front will progress southward into
northern Kansas this evening in the wake of the weak cyclone and
should reach southern Kansas by morning. Temperatures tonight will
be mild for this time of the year with lows in the 40s and lower
50s across southern Kansas in advance of the cold front.
Temperatures likely will fall into the upper 20s behind the front
in northern Kansas.

The models are reasonably consistent in slowing the front to a
stop north of the Oklahoma border as cyclogenesis occurs in
Colorado as an upper level trough ejects from the long wave
position into eastern Colorado by Tuesday morning. Model soundings
suggest that stratus will develop north of the front but may
erode northward Monday afternoon. It usually is hard to erode cold
air once it is in place, but there is good consensus among the
model solutions that at least some erosion will occur. The air
behind the front is not true arctic air, and there should be quite
a bit of sun for some distance on the cold side of the front.
There will be a very substantial temperature gradient Monday with
temperatures holding in the lower 30s around Interstate 70 and
rising into the 70s south of the front.

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CST Sun Feb 18 2018

A long wave trough will persist in the western United States with
a strong upper level ridge from the Gulf of Mexico across Florida
to the western Atlantic Ocean. Minor upper level troughs will
move around the mean long wave position and lift out across the
central part of the country. Although the potential for beneficial
precipitation on southwest Kansas through the end of February is
minimal, there will be several opportunities for light
precipitation.

The upper level trough that will extend from the Dakotas into
eastern Colorado Tuesday morning will lift out to the northeast
and should extend from James Bay to Minnesota by Wednesday
morning. There may be enough isentropic lifting over the front to
produce light precipitation in south central Kansas Monday night.
The phase of the precipitation is not certain, but most of it
should fall before surface temperatures drop below freezing. Cold
air will surge southward across the Plains Monday night and
Tuesday, and temperatures Tuesday will vary from the 20s in
northern Kansas to near 50 along the Oklahoma border.

Another minor upper level trough will approach Wednesday, and
isentropic lifting over the cold air mass may produce some light
precipitation in central and southern Kansas. Temperatures will be
below freezing at the surface, and a warm layer aloft will
support the possibility of freezing rain or sleet. Yet another
upper level trough will approach Thursday and will provide an
opportunity for light precipitation.

A stronger upper level trough should reach Kansas about Saturday.
Warm air advection will occur Friday as a surface cyclone
develops in southeast Colorado, and temperatures should be above
freezing by the time precipitation develops Friday night and
Saturday. However, details in timing of the minor upper level
troughs and the thermal structure of the low levels of the
atmosphere are uncertain.

It still appears likely that the deep upper level low will weaken
and retrograde to the Canadian Arctic in early March and that an
area of high pressure will spread from northern Europe into
eastern Canada. A mean upper level trough is likely to persist in
the western United States, so chances for precipitation will
continue into early March.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 500 PM CST Sun Feb 18 2018

Very strong SW winds will diminish some around sunset, but remain
gusty through the evening hours. The low level jet will
reintensify quickly this evening, so maintained a mention of LLWS
at all airports through 06z Mon.

Starting around 06z Mon, a dry cold front will sag southward
across SW Kansas, accompanied by a shift to north winds. Cold
front should arrive at HYS by 06z Mon, and DDC/GCK by 09z. The
frontal boundary is expected to stall on Monday, and is forecast
to remain north of LBL. As such, kept prevailing S/SW winds at
LBL through Monday. There is potential for post-frontal stratus
behind the boundary, but model agreement on this is poor,
resulting in low confidence. NAM forecast soundings are very
aggressive with IFR stratus cigs impacting at least DDC/HYS
through Monday morning, and this guidance was followed in this TAF
issuance. TAF amendments are likely through Monday as this
boundary and stratus edge into SW Kansas.

&&

.FIRE WEATHER...
Issued at 333 AM CST Sun Feb 18 2018

Strong south to southwest winds will continue this afternoon into
the evening. Very dry air in west central Kansas will spread
slightly farther to the east, but relative humidities will not
fall below 20 percent east of a line from Hays to Liberal. The Red
Flag warning will be continued given the extremely dry fuels and
high winds even though relative humidity criteria will not be met.

Warm temperatures and gusty southwest winds near the Oklahoma
border will support active fire behavior Monday, but relative
humidities will remain above thresholds for fire weather
headlines.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  45  27  36 /   0   0  10   0
GCK  33  40  20  31 /   0   0  10   0
EHA  46  74  28  40 /   0   0  10   0
LBL  49  68  32  43 /   0   0  10   0
HYS  30  34  18  26 /   0  10  20   0
P28  53  66  37  46 /   0  10  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SYNOPSIS...Turner
SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Turner
FIRE WEATHER...Ruthi
Hazardous weather outlook, Feb 18, 3:36 AM CST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CST Sun Feb 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-191200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CST Sun Feb 18 2018 /236 AM MST Sun Feb 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning is in effect. See message for details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Elevated fire weather conditions are possible near the Oklahoma border
Monday.

A very light wintry mix is possible later in the week, however, confidence
with this is extremely low. Significant impacts are highly unlikely.

Days 2-7 Hazards
----------------
* Monday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk

* Wednesday
  - Excessive cold: Limited risk

* Thursday
  - Ice accumulation: Limited risk

* Friday
  - Ice accumulation: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Snow: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ford

When
February 18, 8:55 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Reported at the Dodge City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742187.